Florida, 2018

Hail in Florida, April 24, 2018

April 24, 2018 · NWS MFL · 1 event in 1 county or zone

A lingering stalled frontal boundary near Lake Okeechobee aided in the development of another day of scattered afternoon showers and storms across the region. Stronger storms that developed with boundary interactions across Palm Beach County produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A lingering stalled frontal boundary near Lake Okeechobee aided in the development of another day of scattered afternoon showers and storms across the region. Stronger storms that developed with boundary interactions across Palm Beach County produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 24, 12:58 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 24, 12:58 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Miami FL
158 PM EDT Tue Apr 24 2018

.AVIATION...
Showers and thunderstorms are developing N/W of terminals this
afternoon and will likely spread east and impact in the vicinity
of terminals from 19z through at least early evening. Will likely
need to add TEMPO groups as timing/coverage confidence
increases,especially for PBI and Broward sites. Atlantic breeze
could temporarily turn winds SSE at KFLL and possible other sites,
but generally SW wind 10 KT will prevail. Cold front passes
tonight, turning winds to NW at 5 - 10 KT, which will continue
into Wednesday as skies clear.

&&

.PREV DISCUSSION... /issued 1101 AM EDT Tue Apr 24 2018/

UPDATE...
Showers are beginning to develop over Hendry and Glades counties,
and this activity is likely to become stronger and more numerous
into the afternoon as it moves eastward toward Palm Beach County.
CAMs depict widespread convection over and near Palm Beach County,
then diminishing coverage and intensity to the south and west,
with no precipitation close to the Gulf Coast. Have adjusted POPs
accordingly, raising risk over Palm Beach County and lowering it
in the S/W. 12Z RAOB analysis shows evolving unstable atmosphere,
with plenty of cold air aloft to support some strong
thunderstorms. Feel that northeast parts of South Florida could
have near-severe wind gusts and some hail, isolated in nature.
Will also have to monitor for a potential Atlantic breeze
development, which would lead to backed winds, much enhanced shear
and potential for an isolated tornado. This still appears unlikely
but potential appears to have increased slightly from earlier
guidance. Also, decreased cloud cover this morning, otherwise no
changes to previous forecast.

PREV DISCUSSION... /issued 334 AM EDT Tue Apr 24 2018/

DISCUSSION...

TODAY: Slow moving upper level low that has been driving our weather
the past few days continues to gradually meander northeastwards
across the TN and OH valleys this morning. Satellite derived PWATs
trace out the path of its associated surface front quite well, with
a sharp demarcation between the 1.6-1.7" values across south and
eastern Florida and the 0.5-1" values across the Panhandle and
northeastern Gulf.

Timing is consistent between models in bringing the front into South
Florida just after midday. Before then, expect most land areas to
remain fairly dry, other than a rouge shower or two, with most
activity over the waters.

Several factors come together in addition to the front's arrival for
another fairly active afternoon across South Florida. Temperatures
aloft remain cool, around -9 to -10C, contributing to steep lapse
rates as surface temperatures will climb back into the mid to
upper 80s and low 90s. We are expected to remain in the moist
sector through this afternoon, with values well above normal.
80-90kt upper level jet and vort max are expected to dip far
enough south to give upper level support to any development.
Potential for weak Atlantic seabreeze development will also aide
surface convergence.

Best coverage should favor Lake Okeechobee and the east coast,
following the best surface convergence, through the afternoon and
early evening hours. Lightning and heavy rain remain the biggest
threats, though strong wind gusts, hail, and potential for
waterspouts/landspouts can't be ruled out given the environment.

TONIGHT: Upper level low is expected to weaken and merge into the
larger trough overnight, bringing its accompanying surface low up
the east coast. As the main axis of the upper trough moves east of
the state, it should drive the surface front south of the area,
leaving only a few lingering showers across the local Atlantic
waters by daybreak Wednesday.

WEDNESDAY AND THURSDAY: A few days of dry weather are expected
behind the front for midweek. No appreciable change in highs
temperatures are expected, with values continuing in the mid to
upper 80s both days. Lower humidities will allow cooler overnight
lows ranging from the upper 50s over the interior and mid to upper
60s along the coasts.

FRIDAY INTO NEXT WEEKEND: Larger east coast trough is expected to
continue to dominate the pattern into the extended. Several
shortwaves are expected to rotate around its base through the
Northern Gulf coast/Deep South, potentially driving the development
of another weak surface low and some manner of front that slides
down the FL peninsula this weekend.

Over South Florida, we look to see a gradual increase in moisture
from south to north as the old frontal boundary drifts back into the
region. Expect the threat for showers to return to the forecast,
potentially lingering through most of the weekend depending on the
exact evolution of the features further to our north. Daytime highs
look to remain the same, with overnight lows gradually warming back
into the 60s and low 70s.

MARINE...Moderate south-southwest winds today as a frontal boundary
makes its way through the region, veering west-northwest by daybreak
behind the boundary. Expect west-northwest winds around 10kts to
linger into the upcoming weekend. Speeds will be light enough to
generally allow the Atlantic seabreeze to develop near the coast
each afternoon, bringing winds out of the south-southeast.

Showers and storms will be numerous again this afternoon, especially
across Lake Okeechobee and the local Atlantic. Drier conditions are
expected through midweek, with a few showers returning to the
forecast by the upcoming weekend.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  66  84  67  82 /  30   0  10   0
Fort Lauderdale  70  86  69  86 /  30  10   0   0
Miami            70  85  69  86 /  20  10   0   0
Naples           67  81  64  81 /  10  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...23/SK
DISCUSSION...88/ALM
MARINE...88/ALM
AVIATION...23/SK
Hazardous weather outlook, Apr 24, 11:10 AM EST, 3 hours 36 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1210 PM EDT Tue Apr 24 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1210 PM EDT Tue Apr 24 2018

...MARGINAL RISK OF SEVERE THUNDERSTORMS NORTHEAST...
...WATERSPOUTS POSSIBLE ATLANTIC WATERS AND LAKE OKEECHOBEE...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Thunderstorms are likely this afternoon and evening,
mainly north and east of the Gulf Coast. Frequent lightning is
expected. A few thunderstorms will be strong, and isolated severe
thunderstorms with damaging winds and large hail are possible,
especially over Palm Beach County, Lake Okeechobee, and the Fort
Lauderdale metropolitan area.

Waterspouts: Waterspouts are possible on Atlantic waters and Lake
Okeechobee.

Wind: Some thunderstorms will become strong with very gusty winds. A
few thunderstorms, mainly north and east of a Belle Glade to Fort
Lauderdale line, may become severe with damaging wind gusts of over
60 mph.

Hail: Some thunderstorms will become strong with small hail. A few
thunderstorms, mainly north and east of a Belle Glade to Fort
Lauderdale line, may become severe with hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but individual spotters are
encouraged to report hail and high winds to the National Weather
Service.  For more information...visit the National Weather Service
in Miami website at www.weather.gov/miami.

KONARIK

In the hours before

Special weather statement, Apr 24, 2:24 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Miami FL
324 PM EDT TUE APR 24 2018

FLZ067-068-168-242030-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
324 PM EDT TUE APR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 430 PM EDT...

* At 324 PM EDT, Doppler radar was tracking a cluster of strong
  thunderstorms near Lion Country Safari Park, or 12 miles west
  of Wellington, moving east at 10 mph.

* Small hail and winds in excess of 45 mph will be possible with this
  storm.

* Locations impacted include...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Lake
  Worth, Riviera Beach, Palm Beach, Tequesta, Juno Beach, Greenacres,
  Royal Palm Beach, Palm Springs, North Palm Beach, Lantana, Lake
  Park, Atlantis, Haverhill, Cloud Lake, Palm Beach International
  Airport and Port Of Palm Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2657 8003 2666 8060 2690 8051 2696 8004
TIME...MOT...LOC 1924Z 268DEG 8KT 2673 8044

JT
Local storm report, Apr 24, 2:44 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT TUE APR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     MARINE TSTM WIND 2 SE TEQUESTA           26.94N  80.07W
04/24/2018  M40 MPH          AMZ650             FL   MESONET

            A THUNDERSTORM PRODUCED A WIND GUST OF 40 MPH AT THE
            JUPITER INLET LIGHTHOUSE.

&&

EVENT NUMBER MFL1800069

CWC

The radar

The Miami radar (KAMX), 114 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Palm Beach

When
April 24, 2:46 PM EST
Where
Palm Beach County, 1.06 mi S of Seminole Manor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.585, -80.068

A trained weather spotter reported dime sized hail at the intersection of I-95 and Ocean Ave in Lantana. Additional reports of pea sized hail were received in the vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750560.